Suicides Effexor 2010-03-15 Canada Coroner Says Effexor Linked to Two Suicides: Possible Third Suicide

http://web.archive.org/web/20130202030645/http://ssristories.com/show.php?item=4044

Summary:

Paragraphs one & two read:  "A drug commonly prescribed to deal with depression is beginning to show a pattern of problems, according to the territory's chief coroner, particularly when given to people who are suicidal."

"A recently released report on a 20-year-old man who committed suicide in 2009 has spurred the coroner's office to recommend changes as to how Venlafaxine, more commonly known as Effexor, is given to patients who are at a high risk of harming themselves."

Paragraphs 10 & 11 read:  "Late Friday afternoon, Eggenberger released another coroner's report, this one into the death of Phil McNeil, the Yellowknife man who went missing in October 2008. McNeil's remains were found by a hiker last May near Con Mine."

"Two days prior to his death McNeil was prescribed Effexor by his psychiatrist.  'We see a concern with the effects of the Effexor and people not understanding the side-effects,'  said Eggenberger."



http://nnsl.com/northern-news-services/stories/papers/mar15_10drg.html

Drug linked to suicide: coroner

Andrew Livingstone
Northern News Services
Published Monday, March 15, 2010

SOMBA K'E/YELLOWKNIFE - A drug commonly prescribed to deal with depression is beginning to show a pattern of problems, according to the territory's chief coroner, particularly when given to people who are suicidal.

A recently released report on a 20-year-old man who committed suicide in 2009 has spurred the coroner's office to recommend changes as to how Venlafaxine, more commonly known as Effexor, is given to patients who are at a high risk of harming themselves.

The young Inuk man, who was living in Yellowknife before his death, had a history of alcohol abuse and previous suicide attempts before his death Feb. 1, 2009. He had gone to Stanton Territorial Hospital that day with an empty bottle of Venlafaxine, an antidepressant he had been prescribed less than a month prior to his death. During a medevac flight to Calgary for further treatment, he suffered cardiac arrest, forcing the plane to land in Edmonton, where he died shortly after.

A toxicology report revealed the man had a fatal dose - 59 times the therapeutic level - of Venlafaxine in his blood stream.

"When you've got someone who is threatening suicide, you don't give them that much medication, any kind of medication," said Garth Eggenberger, chief coroner for the NWT.

"Our office is having a problem with Effexor. Looking at the stuff, you can appreciate that it's not the best drug out there."

On Effexor's website, it states, "Patients of all ages who are started on antidepressant therapy should be monitored appropriately and observed closely for clinical worsening, suicidality, or unusual changes in behaviour."

It also reports that overdoses are most commonly associated with the use of other drugs and alcohol. An overdose can cause a rapid heartbeat, seizures, liver damage and deaths have been reported, according to the company.

Effexor's manufacturer, Wyeth, also reports that prescriptions should be given in only small doses.

Late Friday afternoon, Eggenberger released another coroner's report, this one into the death of Phil McNeil, the Yellowknife man who went missing in October 2008. McNeil's remains were found by a hiker last May near Con Mine.

Two days prior to his death McNeil was prescribed Effexor by his psychiatrist. "We see a concern with the effects of the Effexor and people not understanding the side-effects," said Eggenberger.

"I know that from a few of the drug stores, the person had to ask for (information) and you really need to understand what you're reading. (We're) asking for a plain language thing."

Eggenberger said the territorial Mental Health Act needs to be reviewed, particularly when it comes to the period of time health authorities can take people suffering from mental illnesses into custody, which is currently a maximum of 24 hours.

"It's our feeling that the time spent there (at Stanton) is not long enough to address their other issues."

He said a Kugluktuk man who had stopped taking medication prescribed for his schizophrenia and hanged himself is another example of the limitations of the Mental Health Act. "We've had other cases where they've been to the psych ward and they've been there for 24 hours and they are asked if they're going to harm themselves and they say no and then they are on their way," said Eggenberger.

The coroner's office determined the death of a Yellowknife man in 2006, while considered accidental, was caused by an overdose of Effexor. The man, 32 at the time, had "a high level" of the drug in his system.

In 2004, Health Canada advised that Effexor can cause "severe agitation-type adverse events coupled with self-harm or harm to others. The agitation-type events include hostility and aggression, and in "some cases, the events occurred within several weeks of starting treatment."

In the month leading up to his death, the 20-year-old Inuk man had attempted suicide three times, all while intoxicated - once by cutting himself, the other two by drug overdose. He was given a three-month prescription, 90 tablets, for Venlafaxine after being released from the hospital on Jan. 4, 2009, the first of three admittances that month.

Police were called to his home Jan. 7, 2009 because he had apparently taken some of the prescription and assaulted his mother. While police were at his home, he swallowed a handful of the pills.

"He was on the psychiatric ward a couple of times so he would've seen the psychiatrist," Eggenberger said. "Part of the problem is the way the Mental Health Act is written. If he's not doing imminent harm to himself or another individual then he has to be released."

The report on his death, completed by deputy chief coroner Cathy Menard, also recommends to Health and Social Services that physicians be educated on how to deal with high-risk patients when prescribing medication, preferably giving partial prescriptions. The department should also provide warning notices on the dangers of prescribing Venlafaxine to patients "where mental depression or suicidal tendencies" may be of concern, she wrote.

Eggenberger said events in previous cases form a pattern, and said something needs to be done to address the ability of the health care system to deal with patients having suicidal thoughts.

"We are looking at that as long as we get the right case," he said. "That's the problem. We have to wait for the case to justify our recommendation. It's unfortunate, we can see a pattern but until we get the right case we can't bring the pattern forward. We have to rely on the evidence. We know there is something wrong."

Umesh Sutendra, a spokesperson for the Department of Health and Social Services, said the department just received the chief coroner's report and wouldn't be able to comment on it until later this week.

Nunavut's chief coroner has ordered an inquest into the dramatic death of Julian Tologanak-Labrie, a 20-year-old Cambridge Bay man who committed suicide in April 2009. The inquest is scheduled for next month in Cambridge Bay.

On the night of April 14, 2009, an agitated Tologanak-Labrie was taken from a hotel to Stanton Territorial Hospital by Yellowknife RCMP. He was released the next morning. Later that afternoon, he jumped 7,000 metres to his death from an Adlair Air King Air 200 plane during a flight home between Yellowknife and Cambridge Bay.